Utah, 2015

Avalanche in Utah, March 4, 2015

March 4, 2015 · NWS SLC · 1 event in 1 county or zone

Following the snowfall of the first three days of March, a snowboarder was caught and killed in an avalanche in Hells Canyon, just outside Snowbasin Resort.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Following the snowfall of the first three days of March, a snowboarder was caught and killed in an avalanche in Hells Canyon, just outside Snowbasin Resort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 4, 10:04 AM MST, 36 minutes earlier.

Area forecast discussion, Mar 4, 10:04 AM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1004 AM MST WED MAR 4 2015

.SYNOPSIS...A COOL STABLE AND INCREASINGLY DRY NORTHERLY FLOW
ALOFT WILL EXIST ACROSS THE AREA TODAY. HIGH PRESSURE ALOFT WILL
GENERATE A WARMING TREND BEGINNING LATE THIS WEEK.

&&

.DISCUSSION...THE AXIS OF THE MID-LEVEL TROUGH CURRENTLY ALONG THE
UTAH/COLORADO BORDER WILL CONTINUE EAST AWAY FROM THE FORECAST
AREA TODAY. TRAILING THIS TROUGH WILL BE A RATHER STABLE AND AND
INCREASINGLY DRY NORTHERLY FLOW WHICH WILL QUICKLY ELIMINATE ANY
LINGERING SHOWER ACTIVITY THIS AFTERNOON.

THE RATHER STRONG UPPER RIDGE ACROSS THE EASTERN PACIFIC WILL
SHIFT EAST AND ENCOMPASS MUCH OF THE WESTERN CONUS BY THE END OF
THE WEEK. THE RESULT WILL BE AN EXTENDED PERIOD OF DRY AND WARM
CONDITIONS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

WILL ISSUE AN UPDATE TO REMOVE ANY MORNING PRECIP REFERENCES.
REMAINDER OF THE FORECAST PACKAGE LOOKS GOOD AT THIS TIME.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE
NORTHWEST BETWEEN 17Z AND 19Z TODAY. THERE IS A 20 PERCENT CHANCE OF
BRIEF CEILINGS BELOW 7000FT THROUGH 18Z...BUT CLOUDS SHOULD CONTINUE
TO DISSIPATE THROUGH THE DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 4, 3:04 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 AM MST WED MAR 4 2015

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
304 AM MST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains I-80 North

When
March 4, 10:40 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

Following a very dry and warm winter, two friends wanted to take advantage of the fresh snowfall from early March, so they decided to go snowboarding at Snowbasin Resort on March 4. On one of their runs, they made their way out-of-bounds of the resort in an area called Hells Canyon. On their way out of this terrain, one of the snowboarders, a 21-year-old male, triggered an avalanche. He was caught and buried in the avalanche, while his trailing friend stayed out of the path and was able to find help. However, when the body of the victim was found an hour later, he was determined to have injuries incompatible with life, and he passed away that day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains I-80 North2015-03-0421MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567920.